Michigan, 2021

Hail in Michigan, June 19, 2021

June 19, 2021 · NWS DTX · 2 events in 1 county or zone

A thunderstorm produced large hail over Hudson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced large hail over Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 19, 6:18 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 19, 6:18 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
718 PM EDT Sat Jun 19 2021

.AVIATION...

A few showers and perhaps a thunderstorm will pop up this evening
generally south of the I-94 terminals. Will leave out of the
forecast(s) for now, but monitor the progress of this activity over
the next several hours. Otherwise, low level moisture trapped over
the region will lead to a period of fog/stratus late tonight/early
Sunday morning with at least MVFR to IFR vsbys/cigs. Quiet weather
then sets up for Sunday with just increase mid/upper clouds before
convective chances increase dramatically Sunday evening.

For DTW...A stray shower may brush the terminal to the south this
evening, but with such a low probability, will leave the forecast
dry. Fog/stratus should thicken late tonight into early Sunday
morning with abundant low level moisture and light surface winds.
Convection will then become likely Sunday evening as the forecast
period ends.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings aob 5kft early this evening, moderate again late
  tonight into Friday morning.

* Moderate for thunderstorms Sunday evening after 02z or so.

&&

.PREV DISCUSSION...
Issued at 326 PM EDT Sat Jun 19 2021

DISCUSSION...

Showers/few thunderstorms and clouds have kept instability at bay
through most of the day, as temperatures now only beginning to
rebound back into the 70s as the mid level circulation/cold pool will
be exiting east shortly. There is a nice NW-SE low level gradient
(sfc-925 MB) now set up over south central Michigan, which will be
the focus for potential isolated severe storm over the next couple of
hours over southern half of the CWA/near the Ohio border. Peak wind
gust of 42 knots at PTK at 1814z with a gravity wave reveals the
potential/strong wind fields above the surface. However, water vapor
imagery is showing good subsidence/drying behind the upper wave,
thus going to be increasing challenge to get robust convection going.

Drier low level air seeping in from the north will allow for a
pleasant night tonight, with lows in the mid 50s to lower 60s per
mav/met guidance.

The wheels are in motion over Western Canada (upper level energy
diving southeast) and it appears we will have merging/consolidation
of 500 MB height falls/Upper level PV over the Upper Mississippi
River Valley/Western Great Lakes tomorrow, as some energy is also
ejected out of the Great Basin today. A dynamic storm
system/deepening low pressure system will subsequently track through
the northern Great Lakes Sunday night as the large scale trough axis
continues to sharpen up over Central North America.

Strengthening low level jet will support rapid surge of the moisture
plume north into the Central Great Lakes Sunday evening. Still
sorting out the exact strength of the low level jet (40-70 knots),
as well as the amount of activity which will develop along the warm
front by around 00z Monday. Good reservoir of instability (MLcapes
2000-2500 J/kg) over the Ohio Valley Sunday afternoon to attempt to
feed north into the State of Michigan tomorrow evening. However,
still need to determine just how far north the warm front will get,
as areas which punch into the warm sector will then have the
potential to get into the damaging wind/convection line with the
strong cold front barreling through Sunday night. Bulk of solutions
indicate SBcapes reaching at least 1000 J/kg, so should be able to
transport some of the stronger winds to surface if that does in fact
verify. Strong low level wind shear with the warm front and possible
book end tornadoes with bow echoes are on the table, in addition to
the widespread damaging winds which are possible (mainly south of I-
69), especially if the 12z NAM verifies. The nam is one of the deeper
solutions, as surface low drops to near 990 MB. The 12z Euro has
come in a bit stronger compared to its 00z run as well. Still a lot
of moving parts to the forecast with the multiple shortwave
interactions/convective responses to contend with, and thus the
reason to hold with slight chance of severe for now.

Comfortably cool on Tuesday as the upper level trough axis moves
overhead, with corresponding 850-700 MB Theta-E trough as PW values
drop under half an inch. Moisture return begins to kick in on
Wednesday, as the upper level flow along the northern Conus goes
pseudo zonal through end of the work week. Upper level disturbances
embedded in the fast flow will present a few precip chances,
especially with the help of diurnal heating in the daytime hours, but
timing issues in the extended abound.

MARINE...

The passage of a mid-level shortwave and residual outflow boundaries
from morning precipitation will allow for continued shower/tstm
activity in the southern half of the marine zones. Winds to
generally remain aob 20 kts, with the exception of gusty winds
within storms. Dry conditions for much of the day tomorrow before
strengthening low pressure approaches from the west late tomorrow
night into early Monday morning. This low and its attendant cold
front will bring a strong to severe line of thunderstorms through
the Great Lakes region, with strong wind gusts possible. Following a
wind shift to the NW by Monday morning, a tightened pressure
gradient and cold air mass filtering in behind the low will create
better potential for stronger winds. Increasing confidence in 20+ kt
gusts bring potential for small craft advisories along the nearshore
waters Monday. Strong low-level wind field will bring potential for
gusts to approach gales across north-central Lake Huron during the
AM hours on Monday. High pressure and dry conditions to then build
into the Great Lakes by mid-week.

HYDROLOGY...

Shower/thunderstorm activity should continue to diminish in coverage
late this afternoon, with areas along and south of M-59 standing the
best chance of seeing a thunderstorm producing heavy rain before
sunset.

Another round of showers and thunderstorms will overspread southeast
Michigan Sunday evening and night. Moist will be running high, but
storms are expected to be fast moving, and average rainfall is
expected to be around half an inch. However, any locations which get
repeated strong thunderstorms will have to the potential of
receiving 2 inches or more in a short period, which would lead to
urban/low lying flooding.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...sf
MARINE.......MV
HYDROLOGY....sf

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 19, 3:02 PM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
402 PM EDT Sat Jun 19 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-201100-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
402 PM EDT Sat Jun 19 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

An isolated marginally severe thunderstorm producing a wind gust to
60 mph remains possible along and south of M-59 for another couple
of hours before activity dissipates by sunset. Storm motion will be
southeast at 35 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible Sunday evening (after 7 PM) and/or
Sunday night as a warm front lifts into the area during the evening,
and strong cold front pushes through late Sunday night. Damaging
winds of 60-70 MPH will be the main hazard, with the best chance
south of I-69. Isolated tornadoes, flooding rain, and large hail will
be the secondary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-201100-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
402 PM EDT Sat Jun 19 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

An isolated marginally severe thunderstorm producing a wind gust to
50 knots remains possible over Lake St. Clair and Lake Erie for
another couple of hours before activity dissipates by sunset. Storm
motion will be southeast at 35 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible Sunday evening (after 7 PM) and/or
Sunday night as a warm front lifts into the area during the evening,
and strong cold front pushes through late Sunday night. Wind gusts of
50 knots or greater will be the main hazard.

Winds will be strong behind the front on Monday as well, with gusts
at least to 30 knots over Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Jun 19, 3:23 PM EST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
423 PM EDT Sat Jun 19 2021

MIZ068-069-192115-
Livingston MI-Oakland MI-
423 PM EDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OAKLAND AND NORTHEASTERN
LIVINGSTON COUNTIES UNTIL 515 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Milford around 430 PM EDT.
  Novi around 445 PM EDT.
  West Bloomfield around 450 PM EDT.
  Birmingham around 500 PM EDT.
  Southfield and Royal Oak around 505 PM EDT.
  Warren and Detroit Zoo around 510 PM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Commerce, Lathrup Village, Bingham
Farms, Farmington Hills, Pleasant Ridge and White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4245 8308 4244 8347 4263 8391 4272 8387
      4266 8309
TIME...MOT...LOC 2023Z 291DEG 34KT 4263 8370

Behnke

The radar

The Detroit radar (KDTX), 118 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lenawee

When
June 19, 9:10 PM EST
Where
Lenawee County, 0.69 mi N of Hudson
Measured
3 in hail
Reported by
Public
Coordinates
41.860, -84.350

Hail, Lenawee

When
June 19, 9:14 PM EST
Where
Lenawee County, 3.16 mi WSW of Clayton
Measured
2.75 in hail
Reported by
Public
Coordinates
41.860, -84.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964971, 964972.